Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

August 12, 2016Lincoln County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2016, 12:27 AM CDT for Lincoln County, Pipestone County, Minnesota; Brookings County, Moody County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 12:27 AM CDT (05:27 UTC)
Expired
Aug 12, 2016, 1:15 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS53 KFSD 120527
SVRFSD
MNC081-117-SDC011-101-120615-
/O.NEW.KFSD.SV.W.0154.160812T0527Z-160812T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
  NORTHERN PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA...
  NORTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 115 AM CDT

* AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTHWEST OF TORONTO TO NEAR WHITE TO 8
  MILES NORTHWEST OF FLANDREAU...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITE AROUND 1230 AM CDT. 
  WARD AROUND 1250 AM CDT. 
  ELKTON AND HENDRICKS AROUND 1255 AM CDT. 
  IVANHOE AROUND 100 AM CDT. 
  ARCO AROUND 105 AM CDT. 
  LAKE BENTON AROUND 110 AM CDT. 
  TYLER AND RUTHTON AROUND 115 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4452 9610 4410 9608 4409 9677 4434 9669
      4452 9686 4455 9680 4454 9645 4463 9645
      4463 9614
TIME...MOT...LOC 0527Z 251DEG 30KT 4449 9674 4437 9661 4411 9674 

HAIL...<.75IN
WIND...60MPH
 
$$

CHAPMAN
3 follow-up statements
609 
WWUS53 KFSD 120545
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT FRI AUG 12 2016

MNC081-117-SDC011-101-120615-
/O.CON.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
1245 AM CDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND EASTERN BROOKINGS COUNTIES...

AT 1244 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TORONTO TO 7 MILES NORTH OF ELKTON TO NEAR
WARD...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  ELKTON AROUND 1250 AM CDT. 
  WARD AROUND 100 AM CDT. 
  HENDRICKS AND LAKE BENTON AROUND 115 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.

WINDS AT BROOKINGS WERE MEASURED AT 57 MPH AT 1223 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4453 9636 4410 9624 4409 9677 4434 9669
      4452 9686 4455 9680 4454 9645
TIME...MOT...LOC 0544Z 269DEG 15KT 4452 9662 4433 9651 4415 9657 

HAIL...<.75IN
WIND...60MPH
 
$$

CHAPMAN
104 
WWUS53 KFSD 120605
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT FRI AUG 12 2016

MNC081-117-SDC011-101-120615-
/O.CON.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
105 AM CDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND EASTERN BROOKINGS COUNTIES...

AT 104 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASTORIA TO NEAR ELKTON TO NEAR WARD...MOVING EAST
AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  LAKE BENTON AROUND 115 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4453 9636 4410 9624 4410 9658 4433 9662
      4450 9673 4455 9669 4454 9645
TIME...MOT...LOC 0604Z 292DEG 16KT 4449 9654 4422 9641 4412 9639 

HAIL...<.75IN
WIND...60MPH
 
$$

CHAPMAN
373 
WWUS53 KFSD 120613
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT FRI AUG 12 2016

MNC081-117-SDC011-101-120622-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-160812T0615Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
113 AM CDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN PIPESTONE...NORTHEASTERN MOODY AND EASTERN BROOKINGS
COUNTIES WILL EXPIRE AT 115 AM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS TO AROUND
50 MPH AND A PERIOD OF RAINFALL ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4453 9636 4410 9624 4410 9658 4433 9662
      4450 9673 4455 9669 4454 9645
TIME...MOT...LOC 0610Z 251DEG 30KT 4449 9654 4422 9641 4412 9639 

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:36 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 10:36 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening and tonight)
Issued at 250 PM CDT Thu Aug 11 2016

Elevated convection continues to develop along 850 mb corridor early
this afternoon. Storms continue to work with 1000-2000 J/KG MUCAPE.
Shear has been limited overall, but FSD VWP continues to indicate
modest directional shear which has supported minor rotation in
stronger storms. The trends however have not favored
persistent intense updrafts, moreso trends towards heavy rainfall.

Through the afternoon and evening hours: Expecting additional
convection to form along the edge of the warm sector across northern
and eastern Nebraska in response to increasing divergence in right
entrance region of an upper jet collocated over a minor shortwave
lifting through the Central Plains. Storms may congeal into an mcs
and spread east and northeast portions of NW Iowa and adjacent areas
of Nebraska/Minnesota later this evening.  The highest risk of
severe storms into the evening will fall along and south of a
Yankton to Storm Lake line.

Elevated convection will continue into the late afternoon hours, but
I wouldn't be surprised to see refocus further south once surface
based storms begin to develop.  Nevertheless, given saturated
grounds and a bit of uncertainty on the exact track of evening
activity, will maintain FFA.

Tonight:  Reasonable model agreement that a secondary shortwave over
southern Idaho/Wyoming will pivot through the Dakota towards and
after midnight. 850 mb convergence pivoting back westward, when
combined with this stronger upr dynamics should produce a secondary
area of precipitation (potentially from north central SD through
central NE) that will slowly slide eastward through daybreak Friday.

.LONG TERM...(Friday  through Thursday)
 Issued at 250 PM CDT Thu Aug 11 2016

Friday-Sunday: A rather quiet period ahead, but no significant
cooldown expected behind this frontal boundary. One fly in the
ointment for Friday comes in the form of another subtle shortwave
tracking eastward across South Dakota in the afternoon. Soundings
show substancial drying within the atmospheric column, but I
wouldn't rule out isolated showers towards the MO River valley in
the afternoon.

High pressures settles into the area for the weekend, while a series
of shortwave troughs move through the Great Lakes. Dry conditions
are anticipated with cool nights and above normal daytime highs in
the 80s. Despite the increased temperatures, humidity levels should
be reasonable.

Monday-Thursday: Return flow will bring increasing moisture back to
the region to start next week. No strong shortwaves progged to move
through the area, and flow aloft remains limited. That said, a few
minor rain chances persist from Monday to Wednesday, but widespread
rains are not anticipated. ECMWF/GFS guidance similar enough to
work with a blended approach to temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1032 PM CDT Thu Aug 11 2016

Models handling current convection poorly. Radar presently showing
a band of thunderstorms through the James River Valley pushing to
the east. These will most likely affect KHON and KFSD into the late
night hours before exiting toward 12z. Confidence is less that
these showers and storms will impact KSUX. Some guidance is also
suggesting that as winds drop off there could be some patchy fog
formation with near surface moisture with recent rains.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 11, 5:26 AM CDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU AUG 11 2016

IAZ003-013-014-020>022-031-032-NEZ013-014-121030-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY
END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE
SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH.
AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN
ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE
PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS
DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 1 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM.

IAZ001-002-012-MNZ080-081-089-090-121030-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND
EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE
POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE
AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED
UNTIL 1 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM.

MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030-
LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS.
AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR
QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING.
SPOTTY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM.

SDZ038-039-050-052>054-057>060-063-064-121030-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
526 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND
AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 11, 6:32 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 NE SALIX              42.34N 96.23W
08/11/2016                   WOODBURY           IA   LAW ENFORCEMENT

            GRAIN BIN BLOWN OVER...TIME ESTIMATED FROM
            RADAR.

&&

AF
Local storm report, Aug 11, 6:48 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     SMITHLAND               42.23N 95.93W
08/11/2016                   WOODBURY           IA   STORM CHASER

            7 INCH TREE BRANCHES DOWN...GAS STATION
            CANOPY BLOWN OVER.

&&

AF
Local storm report, Aug 11, 8:38 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     3 N HORNICK             42.27N 96.09W
08/11/2016  M84 MPH          WOODBURY           IA   EMERGENCY MNGR

            MEASURED ON PERSONAL WEATHER STATION...TIME
            ESTIMATED FROM RADAR.

&&

AF
Local storm report, Aug 11, 11:04 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     4 NW WAKEFIELD          42.31N 96.92W
08/11/2016                   DIXON              NE   PUBLIC

            TREE DOWN...DAMAGE TO FARM
            OUTBUILDINGS...TIME ESTIMATED FROM RADAR.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:47 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.